What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 2:50 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 16, 2:50 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CDT Fri Aug 16 2024
...New LONG TERM...
.SHORT TERM...
(This afternoon through Saturday)
Issued at 1257 PM CDT FRI AUG 16 2024
Central Alabama is positioned between a large ridge over the Desert
Southwest, and an upper-level low over the Great Lakes region. Both
features will gradually drift east through tomorrow. This will place
us within a zone of MCS activity and persistent northwest flow with
a few rounds of convection developing over the Midwest then moving
into the Tennessee Valley. There's already one boundary across
northwest portions of the area, but activity along the boundary has
diminished since this morning. CAMs are indicating higher chances
for storms this afternoon as another outflow boundary is sent
southeast from Missouri. Much of the more favorable forcing will
remain north of Alabama, so convection this afternoon will be
outflow and instability driven, and expected to be mostly scattered
in coverage. As temperatures rise into the mid 90s, MLCAPE values
will increase to around 2500-3000 J/kg and DCAPE to around 1000
J/kg, so storms will contain mainly a risk for isolated strong,
straight-line winds as they move from north to south late this
afternoon and into the evening. Some risk for strong winds may
persist as far south as Clanton and Alex City, but intensity will
begin to wane into the evening hours as temperatures drop. Speaking
of the mid 90s, a Heat Advisory continues for mainly the western
half of the forecast area this afternoon where dewpoints are in the
mid 70s.
With the rain diminishing by midnight, expect a break in the action
through at least mid-morning until another wave of scattered to
numerous thunderstorms moves into the area from the northwest. Model
continuity is really all over the place in terms of the evolution of
the storms, but nonetheless, the environment will once again be
supportive for damaging winds in generally the same areas as today,
the northern two-thirds. Moisture remains on the higher end with
afternoon dewpoints remaining in the mid 70s, so heat will be a
concern again tomorrow. The Heat Advisory has been extended through
tomorrow afternoon, and expanded to include a few more counties on
the eastern extent where heat indices will reach 105F before any
upstream rain or associated outflow can reach the area and drop
temperatures.
86/Martin
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 349 PM CDT FRI AUG 16 2024
The cold front that will move through the area Sunday is expected to
spark thunderstorm development across middle and southern portions
of Central Alabama by Sunday afternoon and evening. Confidence has
increased somewhat from the previous forecast cycle, with the
introduction of a Slight risk area from Demopolis to Clanton to
LaFayette and points south. Bulk shear values of 30-40 kts and high
DCAPE values will work in favor of a damaging wind threat as the
line moves south. Depending on storm mode, lapse rates will be
favorable for at least some small hail with these storms as well.
Depending on timing of the storms, another Heat Advisory may be
needed across the south on Sunday afternoon, as a humid airmass will
still be in place ahead of the front.
Otherwise, Monday through much of the week looks dry. Rain and storm
chances return to the southeastern counties Thursday and Friday
afternoon. Temps and dew points will be lower and conditions will be
much more bearable.
12
Previous long-term discussion:
(Saturday night through next Thursday)
Issued at 257 AM CDT FRI AUG 16 2024
Key messages:
- A somewhat conditional risk of severe storms with damaging winds
continues Sunday afternoon and evening, depending on how storms
evolve Saturday/Saturday night.
- One more day of heat indices at or above 105 degrees appears
likely on Sunday, before a less humid and not as hot air mass moves
in for much of next week.
A highly amplified pattern for mid to late August will persist
through the long term period, with strong subtropical ridging
remaining centered over the High Plains flanked by a trough/upper
low off the coast of the Pacific Northwest and an amplifying trough
over the eastern CONUS. Showers and storms will probably be ongoing
Saturday evening, some of which may be strong to severe. Some
ensemble members bring down some additional storms from the north
late Saturday night into Sunday morning though the majority of
members are dry. Another shortwave in northwest flow aloft down the
back side of the trough moves in Sunday as the cold front moves into
the area. The environment will be conditionally favorable for severe
storms on Sunday as 0-6km bulk shear strengthens to an unseasonably
strong 30-40 kts and mid-level lapse rates begin to steepen, with
plenty of dry air aloft/DCAPE. Severe storm potential will be
dependent on any outflow boundaries from Saturday night's convection
and how much moisture gets scoured out/if the mid-level dry air is
too dry to sustain updrafts. Convergence will be limited along the
front as winds veer to the northwest ahead of the front due to lee
troughing. But there is enough signal for convective initiation in
the latest guidance to message a marginal risk of severe storms.
Mesoscale trends will continue to be monitored as we get closer in
case any increase in storm coverage/risk level becomes apparent. A
heat advisory will probably also be needed for at least some of the
southern counties.
Behind the front, a drier and "cooler" air mass for late August will
move in with highs in the upper 80s to lower 90s and lows well into
the 60s a couple nights with low humidity. Late in the period the
main trough lifts out but a weakness will get left behind. Depending
on how quickly this weakness retrogrades some moisture may begin to
return by the end of the period. As high pressure pushes eastward
and weak wedging develops, easterly winds will keep the heat at bay.
32/Davis
&&
.AVIATION...
(18Z TAFS)
Issued at 1257 PM CDT FRI AUG 16 2024
VFR conditions are expected for most of this TAF cycle, but some
scattered convection later this afternoon and into the evening may
cause periodic aviation impacts at mainly the northern terminals.
Expect convection to wane in coverage as it moves from north to
south across the area, so MGM may see little to no impacts. Coverage
will dissipate by 06Z, and some high clouds will linger into
tomorrow. Sfc winds will take on more of a westerly heading by 15Z
tomorrow at 5 to 8 kts.
86/Martin
&&
.FIRE WEATHER...
A few rounds of showers and storms will move through this afternoon
through Sunday afternoon. RH values will drop below 40 percent in
far southeastern portions of Central Alabama this afternoon, but
otherwise remain above 40 percent through the weekend. A dry air
mass returns next week, with no rain expected Monday through
Wednesday and RH values from 30 to 40 percent.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 70 93 70 91 / 50 60 50 40
Anniston 73 92 70 90 / 50 60 50 40
Birmingham 75 94 72 93 / 50 60 40 40
Tuscaloosa 75 93 73 94 / 40 60 30 40
Calera 75 93 72 92 / 40 60 40 40
Auburn 73 92 72 92 / 20 50 40 40
Montgomery 75 96 73 97 / 20 50 40 40
Troy 73 94 72 96 / 20 40 30 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Saturday for the following
counties: Bibb-Blount-Dallas-Fayette-Greene-Hale-Jefferson-Lamar-
Marengo-Marion-Perry-Pickens-Shelby-Sumter-Tuscaloosa-Walker-
Winston.
Heat Advisory from 10 AM to 9 PM CDT Saturday for the following
counties: Autauga-Chilton-Coosa-Elmore-Lowndes-St. Clair-
Talladega.
&&
SHORT TERM...86
LONG TERM....12
AVIATION...86
Hazardous weather outlook, Aug 16, 3:52 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
452 PM CDT Fri Aug 16 2024
ALZ011>015-017>050-180100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
452 PM CDT Fri Aug 16 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a Marginal Risk (1 out of 5) of severe storms this
afternoon and evening, mainly near and north of Interstate 20.
Threats include damaging winds up to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a Marginal Risk (1 out of 5) of severe storms on Saturday
afternoon and evening, with the threat area near and north of I-20.
Threats include damaging winds up to 60 mph.
On Sunday there is a Slight Risk (2 out of 5) of severe storms on
Sunday afternoon and evening. The main threat area will be near the
I-85 and US 80 corridor. All other locations will be under a
Marginal Risk (1 out of 5). Threats include damaging winds up to 60
mph.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may become
necessary Friday, Saturday, and Sunday.
In the hours before
Special weather statement, Aug 16, 3:25 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
425 PM CDT Fri Aug 16 2024
ALZ031-032-162200-
Greene AL-Hale AL-
425 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GREENE AND
NORTHWESTERN HALE COUNTIES THROUGH 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Akron, or near Eutaw, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eutaw, Akron, Sawyerville, Knoxville, Wedgeworth, Evansville, Eutaw
Municipal Airport, and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3286 8791 3300 8780 3294 8756 3269 8774
TIME...MOT...LOC 2125Z 299DEG 7KT 3289 8780
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Aug 16, 3:52 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
452 PM CDT Fri Aug 16 2024
ALZ024-162215-
Jefferson AL-
452 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON COUNTY
THROUGH 515 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Concord, or 7 miles west of Hueytown, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Pleasant
Grove, Midfield, Brighton, Lipscomb, Sylvan Springs, North Johns,
Splash Adventure, Concord, McCalla, Promenade Tannehill, Dolomite,
McAdory, and Birmingport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3343 8685 3326 8706 3328 8707 3328 8709
3329 8709 3329 8711 3347 8723 3359 8710
TIME...MOT...LOC 2152Z 320DEG 11KT 3347 8711
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Aug 16, 3:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
455 PM CDT Fri Aug 16 2024
ALZ023-032>034-162230-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
455 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TUSCALOOSA...NORTH
CENTRAL PERRY...NORTHEASTERN HALE AND SOUTHWESTERN BIBB COUNTIES
THROUGH 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Low Gap, or 10 miles southeast of Tuscaloosa, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southeastern Tuscaloosa, Holt, Brookwood, Coaling, Vance, Heiberger,
Lake Wildwood, Low Gap, Mertz, Mercedes Benz Of Alabama, Deerlick
Creek Campgrounds, Cottondale, Peterson, Hagler, Pearson, Fleetwood,
Camp Horne B.S.A., Phipps, Duncanville, and Wateroak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 8760 3326 8745 3326 8718 3297 8730
3281 8725 3269 8733
TIME...MOT...LOC 2155Z 299DEG 13KT 3306 8746
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
40/SizemoreSpecial weather statement, Aug 16, 4:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT Fri Aug 16 2024
ALZ024-162245-
Jefferson AL-
518 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON COUNTY
THROUGH 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Johns, or near Bessemer, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bessemer, Hueytown, North Johns, Splash Adventure, Concord, McCalla,
Promenade Tannehill, Bessemer Airport, Lake Cyrus, Weller, Bent Brook
Golf Club, and McAdory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3347 8705 3333 8686 3333 8689 3331 8690
3330 8693 3328 8693 3327 8697 3325 8698
3325 8706 3328 8707 3328 8709 3329 8709
3329 8712 3331 8713 3331 8716 3339 8720
TIME...MOT...LOC 2218Z 325DEG 17KT 3337 8706
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Aug 16, 4:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
527 PM CDT Fri Aug 16 2024
ALZ023-025-033-034-162300-
Bibb AL-Shelby AL-Perry AL-Tuscaloosa AL-
527 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TUSCALOOSA...
NORTHEASTERN PERRY...SOUTHWESTERN SHELBY AND BIBB COUNTIES THROUGH
600 PM CDT...
At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vance to Eoline to 6 miles southeast of
Mertz. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brent, Centreville, Vance, Woodstock, West Blocton, Tannehill
Ironworks State Park, West Centreville, Mertz, Talladega National
Forest, Mercedes Benz Of Alabama, Eoline, North Bibb, Trio, Marvel,
Six Mile, Bibb County Airport, Green Pond, Pearson, Caffee Junction,
and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3324 8726 3326 8707 3325 8706 3325 8698
3327 8697 3327 8694 3302 8692 3284 8700
3284 8702 3280 8702 3281 8741
TIME...MOT...LOC 2227Z 260DEG 15KT 3313 8725 3298 8723 3286 8728
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
40/SizemoreSpecial weather statement, Aug 16, 4:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
539 PM CDT Fri Aug 16 2024
ALZ039-162315-
Marengo AL-
539 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARENGO COUNTY
THROUGH 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freddie Jones Field, or near Linden, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Linden, Thomaston, Sweet Water, Freddie Jones Field, Consul,
Magnolia, Wayne, Surginer, Miller, Dixons Mill, Octagon, Clayhill,
and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3217 8792 3235 8773 3229 8747 3228 8747
3227 8748 3227 8750 3226 8752 3221 8752
3213 8759 3213 8762 3209 8762 3202 8777
TIME...MOT...LOC 2239Z 299DEG 9KT 3226 8772
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194808, 1200057, 1200054, 1200061, 1200059, 1200062, 1200056, 1200063, 1200712, 1200713, 1200714, 1200715, 1200716, 1200717, 1200718, 1200719, 1200720, 1200756, 1200752, 1200755, 1200757, 1200847, 1200846, 1200849, 1200850, 1200848, 1200851, 1200854, 1200852, 1200853, 1200759, 1200762, 1200862, 1200855, 1200856, 1200761, 1200857, 1200858, 1200860, 1200765, and more.